I’m in cycle 4 now. I still go every week for treatment, but here’s something to look forward to: At the end of cycle 6, I’ll have a PET scan. If everything looks good on the PET scan, my treatment schedule will change to every other week.
My Pomalyst dose has been decreased to 2 mg/day. It’s been noticeably easier to tolerate than 3mg.
I am getting daratumumab every other week now. I’m still getting talquetamab every week.
A short time after my first few doses of talquetamab, I noticed that the skin on my fingers was peeling and the nails appeared to be separating from the beds of the nails. It’s been a drawn-out process, and not every nail has been affected in the same way.
The way it’s been explained to me, there is a protein known as GPRC5D that exists on myeloma cells. Talquetamab is designed to activate the T cells to seek out and destroy cells/tissue that express GPRC5D. The thing is, there’s other tissue in the body that expresses GPRC5D, too. Everything from pancreatitis to difficulty swallowing has been the result of the drug’s action against GPRC5D.
This is an example of how talquetamab affected my nails.
The Human Protein Atlas has a protein expression overview chart here. The chart shows us which organs are likely to be affected by a drug that seeks to destroy GPRC5D. Not everyone treated with talquetamab is affected in this way.
I watched an IMF video (link below) and realized nail problems aren’t unusual. My consent forms also mentioned this, but I have to confess I didn’t read them carefully until after I’d already had several injections.
This is a list of most of the side effects I’ve had since I started talquetamab. The most surprising and disappointing problem I’ve encountered is the loss of my sense of taste.
Dry mouth. This is so bad that at times my teeth stick to the inside of my mouth. It’s not always that bad though.
My sense of taste is altered or absent. A dill pickle tasted like nothing to me. I could smell the dill, but the experience of eating the pickle was totally unsatisfying. It was like a crispy water snack. Vanilla ice cream tasted like salt. I had a hot dog with mustard on it, but couldn’t taste the mustard at all. The hot dog had a muted flavor. There are very few things that taste like much of anything. I still drink coffee every morning. I’ve made it excessively strong, to see if I can detect more flavor, but that hasn’t helped. The coffee smells great, but tastes like hot water with 2 teaspoons of sugar in it. Yum.
Swallowing problems. I have trouble swallowing most foods. I have to keep a full bottle or glass of water nearby to wash things down with. If I try to swallow without the help of water, I cough or choke a little. Most things get stuck in my throat. We believe this is a result of the dry mouth/effect of the drug on the salivary glands.
My nails are separating from the nail beds, which is painful. The skin on my fingers and hands is peeling.
I’ve been experiencing pins & needles on my head, neck and torso when it’s too warm. My face gets flushed. My internal temperature rises a bit. This happens if I’m outdoors and the outdoor temperature is in the upper 70s or higher. It also happens if I’m exerting myself in any way. Including doing such simple things as folding laundry. The only remedy I have is to rest immediately and try to reduce the temperature in my environment.
Treatment was withheld this week for this reason. This is still under investigation.
International Myeloma Foundation
The IMF has a good video describing some of the data from a phase I trial of talquetamab as a single agent:
This is going to be a pretty boring post. I’m going to do my best to recall the events of my stay in the hospital while my trial drugs were administered according to the protocol.
On May 25th I was admitted to the hospital to start the daratumumab, talquetamab, and pomalyst trial. The reason a hospitalization is required for this drug trial is that the majority of patients develop cytokine release syndrome (CRS). The percentage of patients who developed CRS in a phase I trial of talquetamab alone was 67%. In an abundance of caution, the designers of the trial determined that patient safety required the stay. I was admitted to the BMT floor, which was pretty nice compared to other hospital rooms I’ve seen.
I had the first dose of both drugs injected subcutaneously (SC) on the morning of May 25th. About 36 hours after the first dose of talquetamab, I experienced chills and a fever, as well as a few other subtle side effects (adverse events). I had a small bit of stomach pain and some body aches. The first fever reached 101 degrees and I was treated with fluids and acetaminophen. I could compare this to my first experience with CRS in November, 2020, when I started the TNB drug trial.
A few days later, I was supposed to have the second dose of talquetamab, which would be a half dose like the first one. The second dose was withheld due to low platelets, and scheduled for the following day. I can’t even remember what day that was because I waited too long to write this! Anyway, the second injection caused a grade 2 CRS. My temperature at its highest was 104.3, and there were other factors that caused it to be graded that way. My systolic blood pressure dropped 30 points, respirations were 32 per minute, and my O2 was 92%. The doctors there decided to get a stat order in for me to have tocilizumab to reverse the CRS. The nurses call it “toci.” I remember thinking it was hilarious that one of the nurses told me I was going to “get cozy with toci.” I don’t remember what time of day this happened. You know how you kind of zone out when you have a high fever?
The toci worked to help me get through the CRS. They decided to administer a second dose 8 hours later, because my temperature was still over 103 F. The end result was that the CRS was handled rather well by the staff. Thanks to Dr. Khalil, who was extraordinarily competent and comforting. I wish he could stay at WFBMC after the completion of his fellowship.
On June 5th, I was allowed to go home. I really hated being confined to the hospital. I hope these trial drugs will be effective and it’ll be years until I even have to think about being a patient in the hospital.
In my next post, I’m going to talk about the side effects I’ve experienced with SC talquetamab.
Things have taken an unexpected turn. While my blood tests looked pretty good, my PET scan results were disappointing. The PET scan showed that I’m not okay, and I am no longer eligible for the trial because of disease progression.
Here’s what the report said:
MUSCULOSKELETAL: Multiple hypermetabolic osseous lesions in the appendicular skeleton, including the right proximal humerus, left distal humerus, and bilateral femurs. Index right proximal humerus lesion SUV max 2.11 (image 114).
Multiple hypermetabolic osseous lesions in the axial skeleton, most significant in the right eccentric L1 vertebral body, SUV max 8.37 (image 184). Index proximal left sacral lesion SUV max 6.40 (image 243). Index distal left sacral lesion SUV max 4.89 (image 255). Index lesion in the left iliac bone adjacent to the SI joints, SUV max 2.42 compared to 1.9 previously (image 232).
On Tuesday, I had another bone marrow biopsy. On Wednesday, I saw the PET scan with my own eyes. It was a bit horrifying to me. I have never, in my 18 years with myeloma, had bone issues. Suddenly, there it is. “Worsened diffuse metastatic disease in the axial and appendicular skeleton in the setting of multiple myeloma as detailed above.”
I have a few FDA approved drugs I can try, and I have some more trials I could try. There’s one drug called selinexor that I’m passing on. My doctor says it takes a lot of meds to control the nausea associated with it. I would simply do almost anything to avoid nausea. The other FDA drug I haven’t tried yet is something called BLENREP. Here’s what caught my attention immediately: “BLENREP can cause changes to the surface of your eye that can lead to dry eyes, blurred vision, worsening vision, severe vision loss, and corneal ulcer. Tell your healthcare provider if you have any vision changes or eye problems during treatment with BLENREP.”
I am considering enrolling in another trial. I’ll get more details on that soon.
I had my second infusion of TNB-383B yesterday. There were no immediate side effects of the infusion. It was explained to me that some people have a recurrence of cytokine release syndrome (CRS), which could be as bad as the CRS accompanying the first infusion, or less severe. I had none, thank goodness. While mine was only a grade 1 CRS, it may as well have been a grade 1,000,000 to me! My sympathy goes out to everyone who has ever suffered CRS at any level.
The one thing that surprised me is that I’ve had nausea and vomiting from time to time over the last three weeks. The nausea ranges from mild queasiness to the “get me a bucket” kind. That reference will make sense to Monty Python fans. I spoke to a Cancer Center pharmacist, who told me to stagger my anti-nausea meds for a few days to stay covered. Maybe I can let up after that, and just take them when I first notice I’m starting to feel bad. I have Zofran and Compazine. I think Compazine is working better for me.
I reported this unwanted side effect to the research staff. I asked if others are experiencing nausea and vomiting, and one RN said some are, “at varying intervals.” What I’m hoping is that it will subside after I get adjusted to the drug. Maybe soon? I sure hope so! I also hope this won’t affect you.